MAUDE Adverse Event Report: ORTHOFIX SRL SINGLE USE 8MM SCRAPER PROBE - 80MM - STERILE

ORTHOFIX SRL SINGLE USE 8MM SCRAPER PROBE - 80MM - STERILE
Model Number OHS2080SU
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/05/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Analysis of historical records - orthofix (b)(4) checked the internal records related to the controls made on the device code (b)(4) lot b1204893 before the market release.No anomalies have been found.The original lot, manufactured in 2017, was comprised of (b)(4) devices.All of them have already been released to the market.According to orthofix (b)(4) historical records, this is the first notification received from this specific device lot.Technical evaluation - the device concerned has not yet been received by orthofix (b)(4).The technical evaluation will be performed as soon as the device becomes available.Medical evaluation - the information available on the case was sent to our medical evaluator.A preliminary medical evaluation was performed and will be finalized once the results of the investigation and/or further information are available.Orthofix (b)(4) has requested the local distributor to contact the hospital concerned to have the device concerned for the technical evaluation and the completed complaint report form.Unfortunately, up to now no response has been received.As soon as further information on the case is available, orthofix (b)(4) will provide you with a follow up report.Orthofix (b)(4) continues monitoring the devices on the market.(b)(4).
 
Event or Problem Description
The information provided by (b)(6) indicates: - hospital name: (b)(6) hospital.- consultant in charge: mr (b)(6).- incident number: (b)(4).- type of injury: none.- date of incident: (b)(6) 2017.- details of incident: when the consultant surgeon was using the oscar probe to remove orthopaedic bone cement from the femur the probe broke off inside the femur.This was with no great pressure or force.The broken piece was retrieved from the femur, removed from the surgical field and reported by the team leader.- details of injury: no injury to patient or healthcare professional.(b)(4).
 
Additional Manufacturer Narrative
On july 2017 orthofix (b)(4) acquired from orthosonics ltd, the oscar system, for ultrasonic arthroplasty revision.Therefore, orthofix (b)(4) is now managing post-market surveillance for oscar devices, also for the ones manufactured and released to the market by orthosonics ltd.Analysis of historical records: orthofix (b)(4) checked the internal records related to the controls made on the device code ohs2080su lot b1204893 before the market release.No anomalies have been found.The original lot, manufactured in 2017, was comprised of (b)(4) devices.All of them have already been released to the market.According to orthofix (b)(4) historical records, this is the first notification received from this specific device lot.Technical evaluation: the returned device, received on january 8, 2018, was examined by orthofix (b)(4) quality engineering department.The returned device was subjected to visual and dimensional check as per orthofix (b)(4) specification.The visual check evidenced that the single use 8mm scraper probe is broken at about 42 mm from thread bottom.No other visual anomalies were detected.The dimensional check, performed where possible as the device is broken, did not evidence any anomalies.The analysis of the raw material, performed by an external laboratory, confirmed that the item is in conformity with orthofix specifications.The fractographic clues indicate a unidirectional bending fatigue fracture, with origin in correspondence of laser marking.It is plausible that a crack due to the stresses acting on the probe (ultrasound or manual stresses) was propagated causing the breakage.We may suppose that there was a case-specific factor contributing to the breakage, such as the accidental contact with hard materials during clinical use.Medical evaluation: the information made available on the case together with the results of the technical evaluation was sent to our medical evaluator.Please find below an extract of the medical evaluations performed.(b)(6) 2017: "in this case a single use scraper probe, ohs2080su, broke during routine use when removing cement from a femur.The break was immediately apparent and the broken component removed from the femur and the operating field with no delay.It was replaced with a new probe and the operation continued to conclusion, with no problems for the patient or the surgical staff.It will be necessary for the hospital to return the probe to enable an examination as to the cause of this event.We know that contacting metal while the probe is active may damage it, but there is no report of this.This probe is single patient use so it will have been in good condition prior to use".January 24, 2018 with the results of the technical evaluation: "i note that the oscar scraper has been analysed by an external laboratory, and it has been found that the device failed because of a unidirectional bending fatigue failure, originating at one of the laser markings.The failure has been analysed in detail and the failure mechanism as described is quite definite.It is not clear why this happened to this particular probe.".Final comments: orthofix failure analysis can conclude that the damage occurred could be mainly attributable to stresses acting on the probe (ultrasound or manual stresses) that propagated causing the breakage.We may suppose that there was a case-specific factor contributing to the breakage, such as the accidental contact with hard materials during clinical use.The analysis of the historical data evidenced that no other similar notifications have been received on devices belonging to the same lot.Orthofix (b)(4) continues monitoring the devices on the market.
 
Event or Problem Description
The information provided by (b)(6) indicates: hospital name: (b)(6) university hospital.Consultant in charge: (b)(6).Incident number: (b)(6).Type of injury: none.Date of incident: (b)(6) 2017.Details of incident: when the consultant surgeon was using the oscar probe to remove orthopaedic bone cement from the femur the probe broke off inside the femur.This was with no great pressure or force.The broken piece was retrieved from the femur, removed from the surgical field and reported by the team leader.Details of injury: no injury to patient or healthcare professional.No other information have been made available.(b)(4).

Brand Name
SINGLE USE 8MM SCRAPER PROBE - 80MM - STERILE
Common Device Name
SINGLE USE 8MM SCRAPER PROBE - 80MM - STERILE
Manufacturer (Section D)
ORTHOFIX SRL
via delle nazioni, 9
bussolengo, verona, italy 37012
IT  37012
MDR Report Key7163215
Report Number9680825-2017-00075
Device Sequence Number16159110
Product Code JDX
UDI-Device Identifier18056099649780
UDI-Public(01)18056099649780(11)171005(17)220905(10)B1204893
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K093805
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/16/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/05/2022
Device Model NumberOHS2080SU
Device Catalogue NumberOHS2080SU
Device Lot NumberB1204893
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/08/2018
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 12/07/2017
Supplement Date Received by Manufacturer01/23/2018
Initial Report FDA Received Date01/04/2018
Supplement Report FDA Received Date02/19/2018
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;